Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

High blood pressure, high diastolic numbers. Treatment?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 410 Questions
Increase in Diastolic Numbers

Background: I am a male, 32, 6’ 4”, 189lbs. I have high blood pressure I had an echo two years ago, which showed borderline global hypokinesis, an EF of 53%, and trace mitral and tricuspid regurgitation. So my cardiologist put me on bp medicine. I had issues again this past April and had a nuclear stress test, which came back normal. To help with anxiety, my cardiologist took me off an ACE inhibitor and put me on 12.5 mg of carvedilol twice a day, in addition to 12.5 mg HCTZ. I recently had palpitations after running. I went to see the cardiologist just to be on the safe side. He heard a slight murmur, which was new, so he ordered another echo. He decided to put me back on the treadmill. The stress test was normal. The echo was not perfect, but good. My EF was better, 63%. There were no signs of global hypokinesis. There is mild-moderate tricuspid regurgitation. RV systolic pressure is 17 mmHg. Tricuspid regurgitant velocity was 1.7 cm/s. Also, there is mild enlargement of my RV and LV chambers. My cardiologist did not seem alarmed and told me to go back to running and come back in three months with bp measurements.

Question: My blood pressure readings as of a month ago were usually 110-118/62-75. In the last three weeks my diastolic ranges from 77-87. I have been taking all of my meds and I started running again, but that doesn’t seem to help. What’s really weird is that in the mornings, after I wake up, my bp will read 120/82 and then ten minutes later will read 110/69, but within a couple of hours my diastolic is back up to the lower 80’s. I just has my cholesterol checked and it’s great – total: 159; LDL: 95; HDL: 46. Last checked (maybe a year ago), my protein and creatine levels were normal. What could be causing this increase in diastolic pressure? Should I be concerned with this sudden increase in my diastolic numbers?
Posted Sun, 22 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Prabhakar C Koregol 14 hours later

Thanks for posting your query.

I would like like to congratulate you for an excellent information you have provided. Let me start by saying you have nothing to be worried or concerned. Let me dessect each of your concerns one by one.

About your intial finding, you are classical case of Hypertension in the young, getting detected after some organ damage, in your case heart, which has recovered well after the appropriate treatment. You are on good medicines.

About your recent palpitation, people with hypertension do ocassionally develop palpitation which are by and large inconsequential.

Variation in blood presure is normal phenomenon and occurs in most of the normal and hypertensives. About 10-15 mmHg is normal and acceptable and in case of diatolic one has to be generally concerned about the higher values especilly if its persitently above 90 mmHg. Your reading are normal.

The left ventricle and right ventricle being enlarged can be due to two reasons, one it would be residual of your previous problem of hypertension or as I see from history you are atheletic and many athelets have larger than normal heart. In either case, you don't need any additional treatmnent and have had adequate workup.

So again there are no reason to be concerned. You are on good and appropiriate medicines. Please do continue till such time when your physicain changes.

Hope you have understood the need for life style modifications and long term mangement implications of hypertension. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor